question-icon

Can propranolol 10mg bid cause significant weight gain?

default
Posted on Fri, 22 Mar 2019
Question: Can propranolol 10mg bid cause significant weight gain?
doctor
Answered by Dr. Aaron Branch (3 hours later)
Brief Answer:
Not likely

Detailed Answer:
Hello, I'm Dr. Branch, thanks for using Ask a Doctor. Propranolol is a beta-blocker that works on the heart and blood vessels, causing the heart to beat slower, and blood vessels to relax and decrease blood pressure. Propranolol has many side effects related to this, including low blood pressure, fainting, dizziness, feeling tired or fatigued, as well as stomach discomfort. However, weight gain is not a known side effect of propranolol, and I have not seen this in any of the patients I have treated, so I would say propranolol is very unlikely to cause significant weight gain.

Depending on your medical history, there could be many causes of weight gain, including thyroid disorders, other medications, and other metabolic disorders. But by far the most common is diet, without adequate exercise, especially as our metabolism slows as we age.

I hope that helps, please let me know if you have any other questions about that and I would be glad to go into more detail with you.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Aaron Branch

General & Family Physician

Practicing since :2011

Answered : 917 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can propranolol 10mg bid cause significant weight gain?

Brief Answer: Not likely Detailed Answer: Hello, I'm Dr. Branch, thanks for using Ask a Doctor. Propranolol is a beta-blocker that works on the heart and blood vessels, causing the heart to beat slower, and blood vessels to relax and decrease blood pressure. Propranolol has many side effects related to this, including low blood pressure, fainting, dizziness, feeling tired or fatigued, as well as stomach discomfort. However, weight gain is not a known side effect of propranolol, and I have not seen this in any of the patients I have treated, so I would say propranolol is very unlikely to cause significant weight gain. Depending on your medical history, there could be many causes of weight gain, including thyroid disorders, other medications, and other metabolic disorders. But by far the most common is diet, without adequate exercise, especially as our metabolism slows as we age. I hope that helps, please let me know if you have any other questions about that and I would be glad to go into more detail with you.